Tinnitus is a symptom which can be caused by a health disorder (or sometimes multiple disorders). Tinnitus is not a disease in itself and is often a sensorineural reaction in the brain to damage to another part of the body – often in the ear or auditory system.

Tinnitus can often be caused by the following issues:

  • Hearing Loss
    Hearing loss is often accompanied by tinnitus – some researchers believe that tinnitus cannot exist without some form of prior damage having been done to the auditory system. Hearing loss can be a result of a number of factors.
  • Middle Ear Obstructions
    A blockage in the ear can cause pressure to build up and affect the normal function of the ear drum. Additionally, a blockage which directly touches the ear drum can also irritate the ear drum and cause tinnitus symptoms.
  • Head or Neck Trauma
    Nerve, blood flow, and muscle issues from head or neck trauma can cause perception of tinnitus symptoms. Often patients who report head or neck injury as the cause of their tinnitus also report higher volume of tinnitus, as well as a greater variability of sound and frequency.
  • Temporomandibular Joint Disorder
    Damage to the muscles, ligaments, cartilage in the TMJ can lead to tinnitus symptoms as the TMJ is adjacent to the auditory system and shares some of the same ligaments and nerve connections with the middle ear.
  • Sinus Pressure
    Nasal congestion can create abnormal pressure in the middle ear, impacting normal hearing and potentially causing symptoms of tinnitus. Acute pressure changes can cause actual damage to the middle ear, which may cause tinnitus.
  • Traumatic Brain Injury
    Brain injury caused by concussive shock can change the brain’s auditory processing abilities and are known to generate tinnitus symptoms. TBI is one of the main catalysts for tinnitus in military populations.
  • Ototoxic Drugs
    Many prescription medications can potentially cause tinnitus – in most cases this is a short-lived affect that tapers off once the medication is discontinued. There are some drug types that have been known to cause permanent tinnitus symptoms, including certain antibiotics and diuretics.

If you are experience tinnitus symptoms, it does not necessarily mean that it has been caused by one of the above conditions – it is best to always speak with your healthcare provider if you are experiencing tinnitus to ensure it is properly diagnosed and treated.

By clicking "Continue" or continuing to use our site, you acknowledge that you accept our Terms of Service, Privacy Policy. We also use cookies to provide you with the best possible experience on our website. You can find out more about the cookies we use and learn how to manage them here.
Feel free to check out our policies anytime for more information.

The cookie settings on this website are set to "allow cookies" to give you the best browsing experience possible. If you continue to use this website without changing your cookie settings or you click "Accept" below then you are consenting to this.

Close